Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 65, NWS Flagstaff, AZ

July 30, 2017Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2017, 2:38 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2017, 2:38 PM MST (21:38 UTC)
Expired
Jul 30, 2017, 5:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 25 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WGUS55 KFGZ 302138
FFWFGZ
AZC005-007-310045-
/O.NEW.KFGZ.FF.W.0065.170730T2138Z-170731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
238 PM MST SUN JUL 30 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 545 PM MST

* At 237 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Whispering Pines, Flowing Springs, Water Wheel Burn At Houston Mesa
  Rd-S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

This includes State Route 87 near mile marker 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and debris flows are likely all the way
to Cold Springs and the Water Wheel area on Ellison Creek, as well as
along the East Verde River from the Water Wheel area to First
Crossing and Beaver Valley Estates. Get away from Ellison Creek and
the East Verde River now!

&&

LAT...LON 3444 11124 3439 11114 3434 11118 3433 11129
      3429 11136 3430 11136 3434 11131

$$
MAS
1 follow-up statement
931 
WGUS75 KFGZ 310046
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
546 PM MST SUN JUL 30 2017

AZC005-007-310053-
/O.EXP.KFGZ.FF.W.0065.000000T0000Z-170731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
546 PM MST SUN JUL 30 2017

...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 545 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to stay away from flooded waterways. 

LAT...LON 3444 11124 3439 11114 3434 11118 3433 11129
      3429 11136 3430 11136 3434 11131

$$


MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:07 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 30, 10:07 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1007 AM MST Sun Jul 30 2017

.SYNOPSIS...Expect daily chances for showers and thunderstorms as
an active monsoon pattern remains in place across northern Arizona
into next week.

&&

.DISCUSSION...This morning's satellite imagery reveals extensive
cloud cover across the majority of northern Arizona. The thickest
band of cloud, which should dissipate the slowest, is roughly
positioned from Prescott northeastward through Chinle. This area
is coincident with a band of light to moderate showers and an
inverted trough axis. Current thinking is that this band of cloud
cover and last night's nocturnal showers will subdue convection
across across much of Yavapai County and the western Mogollon Rim.
Cloud cover will likely dissipate on the periphery of the band
allowing scattered showers and thunderstorms to develop elsewhere.

This mornings upper-air sounding from near Flagstaff measured
precipitable water of around an inch this morning. Surface
observations show dew points ranging from the low 50's to mid 60's
across the area. Plenty of moisture for storms, but model
guidance only develops minimal mixed layer CAPE across the area,
generally 400 J/kg or less. With that said, forcing from the
inverted trough may supplement the lack of instability, allowing
from for some heavy rainers to develop with daytime heating. While
good chances for precipitation are forecast across much of
northern Arizona, the best chances for strong storms look to be in
the White Mountains/eastern Mogollon Rim. Will also keep a
watchful eye on far northwest Yavapai County and the Coconino
Plateau.

&&

.PREV DISCUSSION /510 AM MST/...A slow-moving inverted trough and
deformation area over central Arizona this morning has allowed
light showers and extensive cloud cover to persist overnight.
This cloud cover may hamper convection today, but if it breaks
up, the 12Z sounding indicates more moisture, shear and
instability when compared to Saturday. These conditions will
persist on Monday. A slow decrease in moisture from north to
south is expected for the remainder of next week as the inverted
trough drifts away and a strong ridge builds to our northwest.

&&

.AVIATION...For the 18Z package...High clouds with scattered showers
are expected to continue through mid afternoon across the area.
Another round of scattered thunderstorms will develop a little later
in the afternoon and will continue into this evening. Expect local
areas of MVFR to IFR in stronger storm cells. Expect typical gusty
and variable winds near any storms. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A typical monsoon pattern will remain in place
through early next week with daily chances for rain showers and
thunderstorms. Lightning, gusty winds, and heavy rain are the main
storm hazards. By the middle of next week, areas near the Utah
border may begin to experience a drying trend limiting thunderstorm
chances in the Arizona Strip while favoring the Mogollon Rim south.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...RR/Peterson
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 30, 6:28 AM MST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
628 AM MST Sun Jul 30 2017

AZZ004>018-037>040-310515-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
628 AM MST Sun Jul 30 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

After a cloudy and showery start today, expect some sunshine to
peek through later this morning and early afternoon, leading to
thunderstorm development.

Deep moisture and a weak low pressure system over the state will
keep shower and thunderstorm activity very active today. The main
threat will be potential flooding from locally heavy rainfall. A
few storms may become severe. The most active areas are likely to
be southern Coconino, Yavapai and northern Gila counties. Activity
will be slow to decrease this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Shower and thunderstorm activity should decrease slightly heading
into next week, returning to more typical levels for the summer.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:02 PM MSTAreal Flood AdvisoryFGZCoconino9 hr
Jul 29, 7:34 PM MSTSpecial Weather StatementFGZ26 min
Jul 29, 8:02 PM MSTSpecial Weather StatementFGZ28 min
Jul 30, 3:45 PM MSTSpecial Weather StatementFGZ45 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.